Porphyria / MS / CAP - What to do?

I write on behalf of my brother - he has progressive MSi. As I have written before he is finding CAPi hard to tolerate. He feels he wants to stop on an almost daily basis, his partner, my Mum and Dad, and I have all been encouraging him to continue. My Mum also has MS but a different type to my brothers. I have started to read back through the site and I'm wondering if he may be suffering from porphyriai - from what I can make out the symptoms sound similar to MS; exhaustion, fatigue, weakness. I was wondering what other peoples experiences of porphyria whilst on CAP were or are.

 

I will copy and give the porphyria section of the handbook to the consultant in the hope that he can help. In the meantime I was wondering if anybody had suggestions of practical means of dealing with it (he currently takes 12 activated charcoal tablets a day plus the other recommended supplementsi). As always, any help or advice is greatly appreciated.

 

Thanks

 

Serena

Comments

A supplement to charcoal

A supplement to charcoal would be Cholestyramine or Coleveselam.  These are non-systemic anticholesterol medications that bind with fats - the same fats that may be carrying porphyrins and keep them from being reabsorbed.  I was doing 16 charcoal capsules a day before I found out about Coleveselam (in the U.S. it's sold under the name Welchol) and it made the treatment much easier to tolerate.  Don't forget about the role of vitamin C (read the CPNi handbook) or doing the "poor man's porphyriai test" to distinguish between porphyria and the misery caused by endotoxinsi.  

Encourage your brother to not quit.  There is light on the other end of the tunnel.  Unfortunately, you may have to spend some time in a hospital emergency room first, but it is there.  Just read my blog about "touring the nation's emergency rooms".  Just be prepared for the fact that your bother's symptoms will closely mimic those of someone who has been taking recreational drugs, so in my experience you'll have to get past a fair amoount of skepticism before he will be treated seriously. 

 

CAPi for M.S. 8/2007 - 3/2009.  Twentieth pulse metronidazolei + INHi completed 3/12/2009.  Intermittent treatment thereafter until 11/20/2009.  

Hi Serena, make sure you

Hi Serena, make sure you take the charcoal away from foods and meds, you need a 2 hour window. I also read somewhere (in the stratton cpni patent) that drinking carbonated water clears water soluble toxins from the body, so drinking some fizzy water somtiems also seems to help me ( carbonated spring water).
Treating PPMSi with Azithromycin 250 mg every other day, Doxyi 100 mg BiDi, Coconut oil 4 times daily,  five flagyli pulses. Been sick since June 2009. Having good success and very few symptoms.

Serena, I've been browsing

Serena,

I've been browsing this site for almost 3 years determined to help my brother.  Your determination and brotherly love inspired me to sign up and try and help you.  My brother started the CAPi in FEB 09 and started with 100mg twice a day of minocycline.  This is the hardest thing you will ever experience, watching someone suffer is almost as bad as suffering.  You truly are a great person.  My brother is still not well but he is better than when he started.  I guess the major difference I see in his treatment are that he started at 100 mg minocycline twice a day and increased it to 200 mg twice a day in Nov 09.  The extra Mino really helped.  He's only been able to do about 9 pulses, but what he has done is something called IVIG.  He did this (40mg) weekly infuisions for 8 months.  He hated everyone of them until the 14th infusion.  He stopped complaining and it seemed like he was getting more energy.  He stopped the IVIG after 8 months but I believe he will be starting it again soon.  If you can get IVIG this might be something that can help along with the CAP.  It takes time and patience and it is not easy to do by any means.  I think the could be the missing link for people unable to get better from longterm antibioticsi.  Take a look into it, with my brother I really had nothing to lose, cause he was almost dead.  he has come back to life and I believe he is going to make a very good recovery.  Good luck he is truly lucky to have you for a sister.